Isoniazid-associated psychosis: case report and review of the literature.

Ann Pharmacother. 1993 Feb;27(2):167-70.

Source

Collaborative Clinical Research, Inc., URC II, Cleveland, OH 44106.

Abstract

OBJECTIVE:

To describe a case of isoniazid-associated psychosis and review the incidence of this adverse effect.

DATA SOURCES:

Information about the patient was obtained from the medical chart. A MEDLINE search of the English-language literature published from 1950 to 1992 was conducted and Index Medicus was manually searched for current information.

STUDY SELECTION:

All case reports describing isoniazid-associated psychosis were reviewed.

DATA EXTRACTION:

Studies were evaluated for the use of isoniazid, symptoms of psychosis, onset of symptoms, and dosage of isoniazid.

DATA SYNTHESIS:

The case report is compared with others reported in the literature. The incidence of isoniazid-associated psychosis is rare.

CONCLUSIONS:

The mechanism of isoniazid-associated psychosis is uncertain. It appears that isoniazid was associated with the psychosis evident in our patient and in the cases reviewed.

PMID:
8439690
[PubMed – indexed for MEDLINE]
Ann Pharmacother. 1998 Sep;32(9):889-91.

Isoniazid-induced psychosis.

Source

Department of Psychiatry, State University of New York Health Science Center, Syracuse, USA.

Abstract

OBJECTIVE:

To report a suspected case of isoniazid-induced psychosis in a 31-year-old woman.

CASE SUMMARY:

A 31-year-old white woman without a prior psychiatric history presented with psychotic symptoms suspected to be related to prophylactic treatment with isoniazid after she tested positive to a tuberculin (purified protein derivative) test. The psychotic symptoms resolved partially after isoniazid was discontinued and completely after treatment with olanzapine was begun. The patient remained symptom-free 11 months after discharge from the hospital.

DISCUSSION:

Cases of isoniazid-related psychiatric disorders reported in the literature include psychosis, obsessive-compulsive neurosis, and mania. With the increasing prevalence of tuberculosis in the US, more people are expected to receive treatment for tuberculosis. Pyridoxine deficiency may play a role in the pathogenesis of isoniazid-induced psychosis. Such deficiency states may be detected indirectly by measuring urinary metabolites of tryptophan.

CONCLUSIONS:

Clinicians should be aware of this adverse effect of isoniazid and that it may present with a broad clinical picture.

PMID:
9762376
[PubMed – indexed for MEDLINE]
Isoniazid (Laniazid, Nydrazid), also known as isonicotinylhydrazine (INH), is an organic compound that is the first-line medication in prevention and treatment of tuberculosis. The compound was first synthesized in the early 20th century,[1] but its activity against tuberculosis was first reported in the early 1950s, and three pharmaceutical companies attempted unsuccessfully to simultaneously patent the drug[2] (the most prominent one being Roche, which launched its version, Rimifon, in 1952). With the introduction of isoniazid, a cure for tuberculosis was first considered reasonable.
Advertisements

Up ↑